Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 240, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 26, 1998, 7:10 AM CDT for Taylor County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 1998, 7:10 AM CDT (12:10 UTC)
- Expired
- Sep 26, 1998, 7:45 AM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Taylor County, WI
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 261210 RRA SVRLSE WIC119-261245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 710 AM CDT SAT SEP 26 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN * UNTIL 745 AM CDT * AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 50 NORTHEAST OF EAU CLAIRE OR NEAR MEDFORD... MOVING NORTHEAST AT 50 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... MEDFORD CHELSEA RIB LAKE THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:45 AM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 26, 2:45 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 AM CDT SAT SEP 26 1998 MAIN FOCUS FOR TODAY'S FORECAST WILL BE CONVECTION. LATEST SURFACE ANALYSIS SHOWING WARM FRONT PUSHING TO THE NORTH. CONVECTION FIRING ALONG THE FRONT WITH A FEW SUPERCELLS MOVING JUST SOUTH OF EAST. PROFILER DATA SHOWING IMPRESSIVE LOW LEVEL JET AND SHEAR SUPPORTING CONVECTION. IN THE SHORT TERM... WOULD EXPECT ACTIVITY TO EVENTUALLY BE PUSHED OUT OF THE FORECAST AREA AS WARM FRONT MOVES NORTH. THEREAFTER... WOULD EXPECT THE NEXT MAIN EVENT TO BE PRECIPITATION ASSOCIATED WITH THE COLD FRONT. 00Z ETA AND NGM HAVING THEIR DIFFERENCES THROUGH 12Z THIS MORNING WITH THE NGM SEEMING TO HAVE THE BETTER HANDLE... AS NOTED COMPARING THE DERIVED QPF FIELDS... AT 06Z. BY 18Z THEY COME TO A BIT OF AN UNDERSTANDING WITH TIMING OF UPPER LEVEL FEATURES MOVING THROUGH THE FORECAST AREA LATER TODAY. SHORTWAVE TO THE NORTHWEST... OVER CENTRAL CANADA... SHOULD DIG INTO THE RIDGE AND PROVIDE SOME DYNAMIC FORCING FOR ADDITIONAL THUNDERSTORMS LATER TODAY. BEST FORCING FROM THIS WILL RESIDE ACROSS THE NORTHERN PORTION OF THE FORECAST AREA AND DECREASE FROM NORTH TO SOUTH. THEREFORE... WILL ADJUST POPS TO RESEMBLE THIS THINKING. PRESSURE GRADIENT SHOULD KEEP WINDS UP TODAY. ETA PGRAD WINDS SHOWING GUSTS TO 25 KTS ACROSS SOUTHEAST MINNESOTA POSSIBLE. ACCEPT NGM MOS FOR TEMPERATURES ALTHOUGH MAX TEMPERATURES REALLY CONTINGENT ON CLOUD COVER TODAY AS WARM AIR ADVECTION CONTINUES AHEAD OF THE COLD FRONT. KRC
In the hours before
Special weather statement, Sep 26, 5:17 AM CDT, 1 hour 53 minutes before
MNZ079-261115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 517 AM CDT SAT SEP 26 1998 AT 515 AM NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM ABOUT 20 MILES NORTH OF ROCHESTER OR NEAR ZUMBRO MINNESOTA MOVING TO THE NORTHEAST AT 50 MPH. THIS STORM WILL MOVE THROUGH WABASHA COUNTY BY 600 AM. THIS THUNDERSTORM IS CAPABLE OF PRODUCING STRONG GUSTY WINDS... SMALL HAIL... AND DEADLY LIGHTNING AS IT MOVES THROUGH THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM. SHOULD THREATENING WEATHER APPROACH... SEEK SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. KRC
Special weather statement, Sep 26, 5:17 AM CDT, 1 hour 53 minutes before
MNZ079-261115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 517 AM CDT SAT SEP 26 1998 AT 515 AM NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM ABOUT 20 MILES NORTH OF ROCHESTER OR NEAR ZUMBRO MINNESOTA MOVING TO THE NORTHEAST AT 50 MPH. THIS STORM WILL MOVE THROUGH WABASHA COUNTY BY 600 AM. THIS THUNDERSTORM IS CAPABLE OF PRODUCING STRONG GUSTY WINDS... SMALL HAIL... AND DEADLY LIGHTNING AS IT MOVES THROUGH THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM. SHOULD THREATENING WEATHER APPROACH... SEEK SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. KRC
Special weather statement, Sep 26, 7:00 AM CDT, 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 700 AM CDT SAT SEP 26 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND INTO THE EVENING FOR SOUTHEAST MINNESOTA... NORTHEAST IOWA... CENTRAL AND SOUTHWEST WISCONSIN... THIS MORNING... A FRONTAL BOUNDARY WILL REMAIN TO OUR NORTH. THIS BOUNDARY WILL INTERACT WITH STRONG WINDS JUST ABOVE THE EARTHS SURFACE TO INDUCE THE DEVELOPMENT OF THUNDERSTORMS. A FEW OF THESE COULD BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND. LATER TODAY... A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST. WARM MOIST AIR WILL CONTINUE TO INCREASE ACROSS THE REGION CAUSING THE ATMOSPHERE TO BECOME UNSTABLE. A COLD FRONT... SUPPORTED BY THE UPPER LEVEL DISTURBANCE... WILL MOVE THROUGH THE AREA LATER TODAY. THIS WILL PROVIDE THE FOCUS NECESSARY FOR THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. SPOTTER GROUPS SHOULD REMAIN WEATHER BRIEFED AS ACTIVATION TODAY THROUGH THIS EVENING MAY BE NEEDED. KRC
Special weather statement, Sep 26, 7:00 AM CDT, 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 700 AM CDT SAT SEP 26 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND INTO THE EVENING FOR SOUTHEAST MINNESOTA... NORTHEAST IOWA... CENTRAL AND SOUTHWEST WISCONSIN... THIS MORNING... A FRONTAL BOUNDARY WILL REMAIN TO OUR NORTH. THIS BOUNDARY WILL INTERACT WITH STRONG WINDS JUST ABOVE THE EARTHS SURFACE TO INDUCE THE DEVELOPMENT OF THUNDERSTORMS. A FEW OF THESE COULD BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND. LATER TODAY... A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST. WARM MOIST AIR WILL CONTINUE TO INCREASE ACROSS THE REGION CAUSING THE ATMOSPHERE TO BECOME UNSTABLE. A COLD FRONT... SUPPORTED BY THE UPPER LEVEL DISTURBANCE... WILL MOVE THROUGH THE AREA LATER TODAY. THIS WILL PROVIDE THE FOCUS NECESSARY FOR THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. SPOTTER GROUPS SHOULD REMAIN WEATHER BRIEFED AS ACTIVATION TODAY THROUGH THIS EVENING MAY BE NEEDED. KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:30 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 60 min |
| Sep 26, 1:28 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 62 min |
| Sep 26, 1:44 AM CDT | Tornado Warning | ARX | Clark | 46 min |
| Sep 26, 2:56 AM CDT | Severe Thunderstorm Warning | ARX | Taylor | 54 min |
| Sep 26, 5:45 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 30 min |
| Sep 26, 6:09 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.